Choice of meds
Feb 9, 2013
Hello Dr Ben
I am 58 and have been HIV+ since 1991. I commenced ART in 2000 following a CD4 count of 450 and VL of 33,500. I soon became undetecable and had 650 CD4s. After a time I had 900 CD4s and undetectable VL for years. I was taking Nevirapine and Tenofivir for some time. In 2009 I started having some brain function problems (memory primarily, including an episode of transient global amnesia). A CT showed some atrophy of the frontal lobes. I then started seeing a neurologist, who thought I should take more brain penetrating drugs and so he put me on nevirapine plus Kivexa. I have regular brain MRIs to track any improvements in brain function. The abacavir in kivexa undoubtedly improved my mental functioning. The neuro then wanted to go further and added an extra 600 mg of abacavir to be taken at night (other drugs in the morning). I do not know whether this made any difference or was necessary. He also thought I should go on protease inhibitors. I tried these but they made me regularly very ill (nausea) and so I had to stop them. He then thought I should try Miraviroc. I did what was necessary to get the drug (stopped all drugs, developed viral load and it was found the miraviroc would work because of my type of virus). I am prescribed two 300 mg tablets of miraviroc a day (one in morning and one at night). My viral load continues to be undetectable as it has always been since taking meds from 2000. CD4s are 800+. I have not noticed any further improvement in mental functioning since taking miraviroc (for 18 months).
My questions: 1. How likely is it that taking an extra 600 mg of abacavir has any benefit in terms of control of virus in the brain? 2. How likely is it that taking miraviroc has benefit in terms of control of the virus in the brain given that I am taking nevirapine and kivexa? 3. Are there any clinical studies I can read that are relevant to the above questions?
Many thanks for your opinion, Dr Ben.
Response from Dr. Young
Hi and thanks for posting.
Sorry to hear of your difficulties- you're in an area where there isn't great clinical studies, but one of intensive research.
There are some quite good opinions on how to proceed with patients with HIV-associated neurocognitive disfunction (HAND)- this frequently starts with detailed cognitive testing and neuroimaging (MRI scans). Also, if HAND is confirmed and there's no other obvious cause, the many experts would recommend a lumbar puncture (spinal tap)-- to see if you have detectable virus in your spinal fluid (in spite of the undetectable virus in the blood). If virus is detected, then HIV genotype tests should be run to see if part of the reason is drug resistant virus.
Additionally, I'd consider measuring the levels of your medications in your spinal fluid- this would help sort out if low drug levels was the culprit.
As for your questions, there is a growing literature for the effectiveness of looking at how good your HIV drug regimen gets to the spinal fluid. An entire lecture/webcast on this topic can be found here. Among medications that are thought to penetrate into the spinal fluid best include AZT, nevirapine and indinavir. Next best are abacavir, FTC, other PIs, maraviroc and raltegravir. Some would advocate switching your regimen to include as many of these medications as possible.
As for the higher dose abacavir, I'd favor using the standard 300 mg dose first, then checking spinal fluid (and blood) levels to see if enough of the drug is getting into your system.
Regarding maraviroc, there is some data that suggests that the medication gets to the brain and spinal fluid in adequate concentrations; it'd be difficult to say if the addition of maraviroc to a regimen that already includes abacavir and nevirapine would make a measurable difference.
The European AIDS Clinical Society Guidelines provides some background about how HAND should be clinically managed (see page 48).
I hope that's helpful. Please write back from time to time to let us know how things develop.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Too Scared To Get Tested After Sex With A Prostitute
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Amoxicillin Syphilis Treatment
- Can You Have Smooth Vaginal Bumps But Not An Std?
- Symptoms Of Vaginal Bleeding Headache Low Back Pain Cramping
- Burning Sensation In Groin Area
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.